2nd VRE UTI with stomach flu symptoms

Patient

Q: Hi Doc!
I have been diagnosed with Interstitial Cystitis 4 years ago, after many failed attempts to treat bladder symptoms. The doctor I was seeing finally began culturing and noticed no bacteria growth. My Cystoscopy (without potassium test or distention) showed only that my bladder wall was very thin, the urologist compared it to be as thin as an elderly woman; I was 25 at the time. Fast forward to today, 99% of the many cultures have been negative for any bacteria so no antibiotic treatment was established. However, I my urine did grow VRE for the second time during a routine check; enterococcus was the only bacteria to ever grow. My doctor put me on 14 days of Macrobid (grew allergic to Cipro). After day 7, I developed a fever, stomach bloating and general flu symptoms. I feel very much like I have the stomach flu and today marks day 3 of having a fever. My bladder symptoms are very average since I deal with pain and frequency quite often; no additional discomfort came from VRE except back pain. I can't tell if Macrobid is working or not. Could VRE spread? Also, could the antibiotic be harming my intestines, causing a fever? One more thing, I haven't been hospitalized and am very careful as far as preventing UTIs. Any reason a young, healthy person can catch such bacteria? I do understand I need to speak with my doctor but I wanted some input, regarding VRE in urine. Perhaps the Macrobid killed the good flora in my body, making myself susceptible to a viral infection?

Thank you kindly for any input.

Symptoms:  Chills, fever, stomach bloating, gassiness, diarrhea, weakness, body aches, dry mouth, darker than normal urine even though I am drinking water like a sailor
Doctor

A:   Thank you for your question. Vancomycin resistant enterococci bacteria is an antibiotic resistant form of bacteria that can cause intestinal infections and systemic infections as well. VRE can indeed spread causing septicemia (blood infection). VRE septicemia can be a life threatening condition requiring immediate hospitalization and antibiotic treatment. Macrobid, like many other antibiotics have documented side effects of causing gastrointestinal disturbances. The reason for this is that in treating an infection, the natural flora of the intestine are also killed, resulting in indigestion, bloating, gas, an diarrhea. The fever you are experiencing more related to a systemic infection that your immune system is fighting at present. VRE is a mutated form of a naturally occurring entorococcal bacteria found within the intestine. This bacteria is often spread by poor hand washing technique and person to person contact. Person who are susceptible to recurrent urinary or gastrointestinal infections such as yourself are at increased risk for VRE infections. Please see your doctor immediately for further treatment.

Thank you for choosing Askthedoctor.com

Related Q&A

Q: For a while It constantly felt like I had to urinate but I never really had to, and it was painful to do so. When thi...

Q: I have urinary problems now for a few weeks (frequency, urgency, can't seem to empty bladder, and slight burning). I...

Q: Hello, I had protected sex about a week ago, and now I currently have slight redness/irritation at the tip of my p...

Q: Sir few drops of blood came after i urinate this happen from 15years every year some times now i am 37 years three mo...

Q: I have had UTI for over 7 months now I'm a 20 year old girl, I've just started engaging in sexual activity. I've take...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews